Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 252, NWS Rapid City, SD

July 20, 2013Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 20, 2013, 4:05 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2013, 4:05 PM MDT (22:05 UTC)
Expired
Jul 20, 2013, 5:00 PM MDT
In force
55 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 64 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:10 PM MDTHAIL 14 Ne Downtown Custer, SD
Jul 20, 4:40 PM MDTHAIL 14 Ne Downtown Custer, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS53 KUNR 202205
SVRUNR
SDC033-103-202300-
/O.NEW.KUNR.SV.W.0252.130720T2205Z-130720T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
  WEST CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM MDT

* AT 401 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOWNTOWN
  CUSTER...MOVING EAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  SYLVAN LAKE...HARNEY PEAK...STOCKADE LAKE...BLUE BELL...CENTER
  LAKE...MOUNT RUSHMORE...CUSTER PARK GAME LODGE AND KEYSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4394 10343 4370 10335 4370 10366 4387 10371
TIME...MOT...LOC 2205Z 263DEG 5KT 4380 10360

HAIL...1.50IN
WIND...<50MPH

$$

JC
1 follow-up statement
335 
WWUS53 KUNR 202249 RRA
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT SAT JUL 20 2013

SDC033-103-202259-
/O.CAN.KUNR.SV.W.0252.000000T0000Z-130720T2300Z/
PENNINGTON SD-CUSTER SD-
449 PM MDT SAT JUL 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER AND WEST
CENTRAL PENNINGTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4394 10343 4370 10335 4370 10366 4387 10371
TIME...MOT...LOC 2249Z 263DEG 5KT 4381 10352

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:52 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 1:52 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT SAT JUL 20 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 152 PM MDT SAT JUL 20 2013

FLATTENED CONUS RIDGE WILL SUPPORT WNW FLOW THROUGH
THE PERIOD WITH SUBTLE WEAK IMPULSES. LL MOISTURE PLUME WILL WAVER
ACROSS THE REGION WITH EACH IMPULSE...SUPPORTING PERIODIC CHANCES
FOR THUNDERSTORMS COUPLED WITH DIURNAL HEATING. THE NEXT IN A SERIES
OF IMPULSES WILL ADVECT THROUGH THE AREA THIS AFTERNOON AND EVENING
AND WILL SUPPORT THUNDERSTORMS OVER MOST OF THE FA...MAINLY SD. BEST
COVERAGE OF THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING
GIVEN IMPULSE TIMING AND DIURNAL EFFECTS. ANOTHER WAVE WILL TRAVERSE
THE REGION SUNDAY...ALTHOUGH THE BULK OF LSA AND HEIGHT/FLOW EFFECTS
WILL REMAIN ACROSS ND. HOWEVER...LINGERING LL MOISTURE WILL BE MORE
THAN SUFFICIENT TO SUPPORT CONVECTION...ESP OVER THE BH.

LATE THIS AFTERNOON THROUGH TONIGHT...A LL INVERTED TROUGH WILL
SLOWLY PROGRESS EAST THROUGH THE EVENING...BEING SUPPORT A BY A
PASSING IMPULSE. SCT THUNDERSTORMS WILL BE FOUND ALONG AND EAST OF
THE TROUGH...AND ESP THE BH AND ADJACENT PLAINS. STRONG DEEP LAYER
SHEAR OF 45 TO 55 KNOTS COUPLED WITH FORECAST ML CAPE OF 1500-2000
J/KG WILL LIKELY SUPPORT A FEW SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS THROUGH EVENING...TRENDING SOUTH WITH
TIME. PW VALUES WILL ALSO REMAIN QUITE HIGH FOR THE AREA AROUND 1.5
INCHES...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN WITH SOME STORMS.
HAVE ADJUSTED POPS AND WX FOR THIS.

SUNDAY...REFLECTED SOUTHERLY FLOW OFF THE SFC PER THE NEXT ADVANCING
IMPULSE MAY SUPPORT A MORNING THREAT ELEVATED CONVECTION ACROSS FAR SW
SD...IN THE RECYCLING LL MOISTURE PLUME. HOWEVER...BETTER CHANCES
WILL ARRIVE IN THE AFTERNOON...MAINLY ACROSS FAR SW PORTIONS OF THE
FA. BEST CHANCES FOR CONVECTION WILL RESIDE THERE AND INTO THE BH
GIVEN DIURNAL HEATING IN THE MOISTURE BUBBLE. HOWEVER...THE
ADVANCING ND IMPULSE AND ITS ASSOCIATED HEIGHT/FLOW EFFECTS WILL
ADD LITTLE TO NO SUPPORT TO THE EXPECTED SW FA CONVECTION...WITH
WEAK SHEAR SUPPORTING A LIKELY PULSE ENV. DAMAGING WINDS WOULD BE
THE MAIN THREAT WITH ANY STORM THERE. HOWEVER...IF ENOUGH MOISTURE
DOES ADVECT NORTH INTO NW SD...AN ISOLD TS MAY BE POSSIBLE WHICH
COULD BE BORDERLINE SEVERE/SEVERE ALONG THE SFC TROUGH. THIS WILL
NEED TO BE WATCHED.

FAIRLY WARM CONDITIONS WILL CONTINUE WITH LOWS GENERALLY IN THE 60S AND
HIGHS IN THE 80S AND LOW 90S.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 152 PM MDT SAT JUL 20 2013

UPPER LEVEL RIDGE OVER THE WRN CONUS WILL KEEP NWRLY
FLOW OVER OUR AREA THROUGH MUCH OF THE EXTENDED. A VARIETY OF SHORT
WAVES SLIDING THROUGH WILL BRING A DAILY CHANCE FOR THUNDERSTORMS TO
MANY PARTS OF THE AREA. NEAR AVERAGE TEMPS ARE EXPECTED.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON
ISSUED AT 152 PM MDT SAT JUL 20 2013

SCT TSRA WILL BE POSSIBLE THIS AFT/TONIGHT OVER THE
BLKHLS INTO WRN/CNTRL SD. SOME STORMS MAY BECOME
SEVERE...PARTICULARLY OVER SWRN/S CNTRL SD. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...77
AVIATION...77
Hazardous weather outlook, Jul 20, 2:57 AM MDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
257 AM MDT SAT JUL 20 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
257 AM MDT (357 AM CDT) SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO THIS EVENING. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WIND GUSTS...ARE POSSIBLE OVER AND NEAR THE BLACK HILLS
AND OVER PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA...
MAINLY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. THE BEST CHANCE
OF SEVERE THUNDERSTORMS ON SUNDAY WILL BE OVER SOUTHWESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 20, 3:41 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 WSW DOWNTOWN RAPID CI 44.06N 103.28W
07/20/2013  E1.00 INCH       PENNINGTON         SD   CO-OP OBSERVER

            LASTED 326 PM TO 336 PM

&&

UNR
Local storm report, Jul 20, 3:43 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/20/2013  M1.00 INCH       PENNINGTON         SD   NWS OFFICE

&&

ME
Local storm report, Jul 20, 3:50 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 N DOWNTOWN RAPID CITY 44.11N 103.23W
07/20/2013  E2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            CRACKED WINDOW AT RESIDENCE.

&&

UNR
Local storm report, Jul 20, 3:52 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/20/2013  M1.75 INCH       PENNINGTON         SD   NWS OFFICE

&&

ME
Local storm report, Jul 20, 3:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/20/2013  M1.75 INCH       PENNINGTON         SD   NWS OFFICE

&&

KCLARK
Local storm report, Jul 20, 4:00 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BOX ELDER               44.12N 103.07W
07/20/2013  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:44 PM MDTSpecial Weather StatementUNRButte, Lawrence61 min
Jul 19, 9:54 PM MDTSevere Thunderstorm WarningUNRButte66 min
Jul 19, 10:10 PM MDTSevere Thunderstorm WarningUNRButte65 min
Jul 19, 11:16 PM MDTSpecial Weather StatementUNRPerkins59 min
Jul 20, 4:55 AM MDTSpecial Weather StatementUNRLawrence35 min
Jul 20, 1:23 PM MDTSpecial Weather StatementUNRCuster52 min
Jul 20, 1:26 PM MDTSpecial Weather StatementUNRCuster49 min
Jul 20, 1:34 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington71 min
Jul 20, 2:19 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River56 min
Jul 20, 3:20 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington55 min
Jul 20, 3:33 PM MDTSpecial Weather StatementUNRButte42 min
Jul 20, 3:49 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd71 min
Jul 20, 3:50 PM MDTSevere Thunderstorm WarningUNR55 min
Jul 20, 3:55 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington65 min
Jul 20, 4:04 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade56 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins55 min
Jul 20, 4:31 PM MDTSpecial Weather StatementUNRLawrence44 min
Jul 20, 4:31 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington59 min
Jul 20, 4:43 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence62 min
Jul 20, 4:45 PM MDTSevere Thunderstorm WarningUNRButte, Harding60 min
Jul 20, 4:55 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington65 min
Jul 20, 4:56 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins64 min
Jul 20, 5:06 PM MDTSevere Thunderstorm WarningUNRButte, Meade54 min
Jul 20, 5:24 PM MDTSevere Thunderstorm WarningUNRMeade81 min
Jul 20, 5:30 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade60 min
Jul 20, 5:37 PM MDTSevere Thunderstorm WarningUNRHaakon53 min
Jul 20, 5:56 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.